Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 27, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2008, 4:55 PM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2008, 4:55 PM CDT (21:55 UTC)
- Expired
- Apr 10, 2008, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Kingman County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 4:57 PM CDT | TSTM WND GST 60 | 2 Ese Spivey, KS | THE STRONG WINDS MOVED A METAL SWING SET SEVERAL FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 102155
SVRICT
KSC095-173-102230-
/O.NEW.KICT.SV.W.0027.080410T2155Z-080410T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 530 PM CDT.
* AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR CLEVELAND...OR 9 MILES SOUTH OF KINGMAN...AND MOVING
NORTHEAST AT 55 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CHENEY...CLEVELAND...KINGMAN...MT VERNON...NORWICH...RAGO...
SPIVEY...VIOLA...MURDOCK.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3763 9826 3773 9783 3773 9774 3749 9760
3746 9771 3747 9780 3744 9781 3737 9806
3738 9813
TIME...MOT...LOC 2155Z 247DEG 47KT 3754 9805
$$
SCHRECK2 follow-up statements
000
WWUS53 KICT 102203
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
503 PM CDT THU APR 10 2008
KSC095-173-102230-
/O.CON.KICT.SV.W.0027.000000T0000Z-080410T2230Z/
SEDGWICK KS-KINGMAN KS-
503 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM CDT...
AT 501 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MURDOCK...
OR 10 MILES SOUTHEAST OF KINGMAN...MOVING NORTHEAST AT 54 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR CHENEY BY 515 PM CDT.
THE TOWN OF MURDOCK IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SPIVEY IN KINGMAN
COUNTY WITH THIS STORM.
LAT...LON 3766 9811 3768 9808 3773 9783 3773 9774
3749 9760 3746 9770 3747 9780 3744 9781
3739 9797
TIME...MOT...LOC 2203Z 247DEG 47KT 3758 9793
$$
SCHRECK000
WWUS53 KICT 102211
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT THU APR 10 2008
KSC095-173-102230-
/O.CON.KICT.SV.W.0027.000000T0000Z-080410T2230Z/
SEDGWICK KS-KINGMAN KS-
511 PM CDT THU APR 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES UNTIL 530 PM CDT...
AT 506 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR MURDOCK...
OR 13 MILES EAST OF KINGMAN...MOVING NORTHEAST AT 54 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
KINGMAN AND SOUTHWESTERN SEDGWICK COUNTIES...INCLUDING THE TOWN OF
CHENEY.
LAT...LON 3769 9803 3773 9783 3773 9774 3749 9760
3746 9770 3747 9771 3747 9780 3744 9781
3741 9790
TIME...MOT...LOC 2211Z 247DEG 47KT 3762 9781
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:48 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 10, 3:48 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU APR 10 2008 .DISCUSSION... SYNOPSIS: INTENSE LOW PRESSURE CENTERED OVER NE KS LATE THIS AFTERNOON WILL MOVE NORTHEAST ACROSS IA THIS EVENING. THIS WILL INDUCE BRISK SOUTHERLY FLOW ACROSS SE KS THIS EVENING WITH SW WINDS SHIFTING TO THE NW & INCREASING GREATLY LATE THIS EVENING ACROSS C KS & MUCH OF SC KS. TONIGHT: PER SYNOPSIS FORECAST BECOMING INCREASINGLY COMPLEX WITH MULTIPLE WIND ADVISORIES IN EFFECT FOR DIFFERENT PERIODS. SW FLOW ACROSS SE KS WILL INCREASE IN RESPONSE TO MARKED PRESSURE FALLS ROTATING E THEN NE ACROSS SRN PLAINS. AS RESULT HAVE EXTENDED WIND ADVISORY FOR SE KS UNTIL 10 PM. ACROSS C & MOST OF SC KS WINDS WILL SHIFT TO THE NW & INCREASE GREATLY WITH ADVISORY CRITERIA BEING REALIZED 10PM. WINDS ACROSS WRN & CENTRAL NEBRASKA HAVE EASILY REACHED ADVISORY CRITERIA & EXPECT SUCH VELOCITIES TO SPREAD SE ACROSS WRN HALF OF CWFA LATER THIS EVENING. WINDS JUST OFF THE DECK ARE HITTING 35-40KTS PER BUFKIT & WITH AIRMASS DRY ADIABATIC THRU 850MB CAN EASILY SEE SUCH WINDS REACHING THE DECK. RA/SN MIXTURE ASSOCIATED WITH STRONG 925-850MB WRAP-AROUND INDUCED BY AFORE-MENTIONED INTENSE LOW PRESSURE WILL AFFECT C KS PRIMARILY THRU 10PM BY WHICH TIME THE SFC-850MB LOW WILL HAVE LIFTED SUFFICIENTLY NE TO SHUNT MOST PRECIPITATION NE OF THESE AREAS. FRI: STRONGLY CONSIDERED ISSUING WIND ADVISORY FOR C KS PER COMPARABLE REASON STATED ABOVE. VERY LIKELY THAT NW WINDS SUSTAINED IN 25-35 MPH RANGE WITH GUSTS REACHING 40 MPH WILL WHIP ACROSS THESE AREAS. AFTER COORDINATING WITH NEIGHBORING WFOS HAVE OPTED TO CHECK SWING IN WIND ADVISORY ISSUANCE. AREAS OF -RA MAY VENTURE AS FAR S AS C KS & HAVE RETAINED 20% POPS FOR THESE AREAS. SAT-SUNDAY: BIGGEST CONCERN IS LATE SAT NIGHT-EARLY SUNDAY MORNING DUE HARD FREEZE POTENTIAL...ESPECIALLY IN C KS...AS SEMI-INVERTED CANADIAN SFC RIDGE BUILDS SE INTO KS. NEXT WEEK: WINDY & WARMER WEATHER SLATED ALL AREAS MON THRU THU AS LARGE UPR RIDGE DEAMPLIFIES AS IT SPREADS E ACROSS CENTRAL THIRD OF U.S. MOISTENING SLY FLOW GREATLY INCREASES DURING MID-WEEK AS SFC TROF ALIGNED WITH CO/KS BORDER STRENGTHENS IN RESPONSE TO MID-UPR LOW DIGGING OVER SRN ROCKIES. WEATHER MAY GET VERY INTERESTING THU NIGHT (OBVIOUSLY FROM A CONVECTIVE STANDPOINT) AS THE UPR LOW CROSSES NE NM/SE CO THATLL ENABLE SFC-850MB DRY LINE TO PUNCH E ACROSS TX & OK PANHANDLES IN CONJUNCTION WITH MID LVL COLD ADVECTION. STAY TUNED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 39 52 34 51 / 30 10 10 10 HUTCHINSON 37 49 33 50 / 30 20 10 10 NEWTON 38 49 34 49 / 30 10 10 10 ELDORADO 40 51 34 49 / 30 10 10 10 WINFIELD-KWLD 41 55 35 52 / 20 10 10 10 RUSSELL 34 47 32 49 / 50 30 10 10 GREAT BEND 35 48 33 50 / 40 20 10 10 SALINA 36 47 33 47 / 40 20 10 10 MCPHERSON 37 48 33 49 / 40 20 10 10 COFFEYVILLE 43 56 35 51 / 30 10 10 10 CHANUTE 42 52 35 49 / 30 10 10 10 IOLA 42 50 35 49 / 30 10 10 10 PARSONS-KPPF 43 54 35 50 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ070>072- 094>096-098>100. WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY FOR KSZ032-033-047>052-067-068-082-083-091-092. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ053-069-083- 091>093. &&
Hazardous weather outlook, Apr 10, 1:32 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 132 PM CDT THU APR 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111645- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 132 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON...GENERALLY EAST OF THE KANSAS TURNPIKE. A FEW OF THE STORMS MAY BE STRONG...WITH DIME SIZED HAIL AND WINDS TO 50 MPH BEING THE MAIN THREATS. ADDITIONALLY...THE NEOSHO RIVER NEAR PARSONS AND OSWEGO WILL REMAIN ABOVE FLOOD STAGE THROUGH TONIGHT. FURTHERMORE...VERY STRONG SOUTHERLY WINDS ARE EXPECTED TO OCCUR THIS AFTERNOON...MAINLY ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE LATEST WIND ADVISORY FOR MORE DETAILS. STRONG NORTHWEST WINDS COULD AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS THIS EVENING AND TONIGHT...AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN WAKE OF A STRONG COLD FRONT. FINALLY...A FEW WET SNOWFLAKES MAY MIX IN WITH THE RAIN TONIGHT OVER CENTRAL KANSAS. NO ACCUMULATIONS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AFTERNOON...STRONG NORTHWEST WINDS COMBINED WITH LOW HUMIDITIES WILL PUSH THE RANGELAND FIRE DANGER INTO THE HIGH CATEGORY...OUTDOOR BURNING IS DISCOURAGED. COLDER CANADIAN AIR WILL PUSH SOUTHWARD INTO THE REGION FOR FRIDAY INTO SATURDAY...AND COULD RESULT IN SUB-FREEZING TEMPERATURES FOR SATURDAY MORNING OVER CENTRAL KANSAS. A HARD FREEZE IS MORE LIKELY FOR MUCH OF THE AREA ON SUNDAY MORNING...PLEASE STAY TUNED FOR ADDITIONAL UPDATES AND LATER FORECASTS ON THIS POSSIBLE KILLING FREEZE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CDJ/JMC/ADK
In the hours before
Local storm report, Apr 10, 3:57 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL SOUTH WICHITA 37.60N 97.31W
04/10/2008 E0.75 INCH SEDGWICK KS TRAINED SPOTTER
REPORTED NEAR THE INTERSECTION OF K15 AND 47TH SOUTH.
&&
CDBLocal storm report, Apr 10, 4:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL WEST WICHITA 37.69N 97.46W
04/10/2008 E1.00 INCH SEDGWICK KS TRAINED SPOTTER
QUARTER SIZE HAIL WAS THE LARGEST, THE REST WERE DIME
SIZED. REPORTED NEAR KELLOG AND GREENWICH.
&&
CDBLocal storm report, Apr 10, 4:06 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 S RIVERDALE 37.37N 97.39W
04/10/2008 E0.75 INCH SUMNER KS TRAINED SPOTTER
HAIL ABOUT DIME SIZED JUST SOUTH OF RIVERDALE.
&&
CDBLocal storm report, Apr 10, 4:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 6 N EL DORADO 37.91N 96.86W
04/10/2008 E0.75 INCH BUTLER KS EMERGENCY MNGR
PENNY SIZED HAIL COVERED THE GROUND.
&&
ADKSpecial weather statement, Apr 10, 4:43 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 443 PM CDT THU APR 10 2008 KSZ091-092-102245- HARPER-SUMNER- 443 PM CDT THU APR 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 7 MILES EAST OF ANTHONY... AND MOVING EAST AT 39 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Local storm report, Apr 10, 4:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 W EL DORADO 37.82N 96.89W
04/10/2008 E0.75 INCH BUTLER KS PUBLIC
REPORTED ON HIGHWAY 254.
&&
CDBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:03 PM CDT | River Flood Warning | ICT | Labette, Neosho | 47 hr |
| Apr 9, 10:03 PM CDT | River Flood Warning | ICT | Labette | 57 hr |
| Apr 10, 3:18 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more | 17 hr |
| Apr 10, 3:22 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 11 hr |
| Apr 10, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 56 min |
| Apr 10, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 23 min |
| Apr 10, 5:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.